Contact us 24/7
View all

Dabigatran Linked to GI Bleeding in Elderly

Brooke Shroyer1 year ago

According to MedscapeDabigatran has been linked to higher risks of gastrointestinal bleeding in the elderly.

About the Increased Risk of GI Bleeding

Adults over the age of 60 are at high risk of thrombosis.  Direct oral anticoagulants (DOACs) are used to prevent dangerous blood clotting that completely blocks blood circulation. 

Dabigatran was put on the market as a DOAC to prevent blood clots.  However, studies in the UK have proven Dabigatran to put users at higher risk for gastrointestinal bleeding, especially in the elderly. 

Details of the DAOC Study

Dr. Sharma and Dr. Molokhia from King’s College in London performed a meta-analysis on the relationship between certain DOACs and GI bleeding in patients over the age of 75.  The study included 102,000 participants, over 31,000 of them being elderly.

Drs. Sharma and Molokhia claimed that Dabigatran “was associated with a higher risk of gastrointestinal bleeding than older drugs including warfarin.” 

However, the two doctors discovered that risk of intracranial bleeding seemed to be lower in Dabigatran.

Dabigatran in 150 mg and 110 mg showed a noteworthy increase of gastrointestinal bleeding.  While this DOAC could not be proven as a definite inducer of dangerous gastrointestinal bleeding, Dabigatran is still supported as an efficient DOAC for stroke prevention in atrial fibrillation and thromboembolism.

Further Research Needed to Access Risk

As of now, patients should not yet be denied prescriptions for Dabigatran due to elderly age.  According to Dr. Ng, an assistant professor of stroke medicine at McMaster University in Ontario, Canada, “…the Factor Xa inhibitors may be safer than vitamin K antagonists in the elderly and could be considered as the preferred choice for anticoagulation.”  

This UK study did not receive commercial funding to support this research.  


If you’ve been injured, we can help. Contact us